November 26, 2003
Science Daily/American College of Emergency Physicians
The illegal drug MDMA (Methylene 3, 4 dioxy-methamphetamine) more commonly known as "Ecstasy" or "XTC," can trigger heart attacks, according to a case report in the December issue of Annals of Emergency Medicine. The case report describes a 27-year-old male who sought treatment at an emergency department after experiencing symptoms of chest tightness and discomfort for three hours.
The man reported that prior to experiencing these symptoms he drank a bottle of whisky and taken half of a pill of MDMA. He was diagnosed and treated in the emergency department for acute myocardial infarction as a result of MDMA use. This is only the second case reported showing evidence that MDMA can cause heart attacks similar to those caused by amphetamines, according to the report's authors. (Methylene 3, 4 Dioxy-Methamphetamine-Induced Acute Myocardial Infarction, p. 759)
The role of MDMA on coronary vessels is not well documented. However, the case report's authors from the National Taiwan University Hospital in Taipei, Taiwan, speculate that MDMA-related heart attacks may be similar to those caused by cocaine or amphetamine use. Other studies have found cocaine and amphetamines promote coagulation of blood that can lead to blood clots in the arteries, which can cause heart attacks.
Physicians in the emergency department should become familiar with this drug because of its emerging trend toward its use, advise the case report's authors. Although it was once thought that the drug does not cause dependency and adverse side effects, this belief has been overturned by many reports of side effects in recent literature, the report further explains.
Annals of Emergency Medicine is the peer-reviewed journal of the American College of Emergency Physicians, a national medical specialty organization with nearly 23,000 members.